Hail, Furnas
- When
- July 5, 3:09 PM CST
- Where
- Furnas County, Arapahoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -99.900
Damaging winds and hail up to the size of ping pong balls occurred in some locations on this Tuesday afternoon and evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Damaging winds and hail up to the size of ping pong balls occurred in some locations on this Tuesday afternoon and evening. This event began with the initial thunderstorms forming near the state line just south and east of McCook between 2 and 3 p.m. CST. These storms expanded northeast into Gosper and Furnas Counties, where 1 inch hail fell in and just north of Arapahoe. They continued moving northeast into Phelps County, and eventually into Buffalo County through 6 p.m. CST where they dissipated. No additional severe weather was reported with these storms once they left Gosper and Furnas Counties. However, around 4:30 p.m. CST, new storms formed over Adams County. Multicell development resulted in storms expanding into a cluster that enveloped northern Adams and southern Hall Counties. This cluster of storms eventually tracked northeast all the way to Columbus, affecting Hamilton, Howard, Merrick, Nance, and Polk Counties. These storms produced multiple reports of severe hail, the largest of which was the size of ping pong balls near Hordville, in northeast Hamilton County. Snapped off branches and trees were blown down in portions of St. Paul and Grand Island. A semi trailer was also blown over on Highway 81 in Polk County.
At dawn, a quasi-stationary front extended from the Ohio Valley through Missouri, turning northwest into Kansas and Nebraska. This front lifted northeast as a warm front and was east of Nebraska by midday. A very weak cold front was sagging southward through the Northern Plains. This front entered northern Nebraska during the afternoon and extended roughly along I-80 from west to east by mid-evening. The upper levels were characterized by zonal flow, with a very slight trough over the Pacific Northwest and a slight ridge over the Great Lakes. Despite Nebraska being just south of the Westerlies, a weak/subtle shortwave trough was moving through. This was a hot, humid day, with high temperatures in the lower to middle 90s, and dewpoints in the lower to middle 70s. Combined with very steep mid-level lapse rates of 8 deg C/km, MLCAPE was between 2000 and 4000 J/kg, with the highest values where dewpoints were highest, north and east of Grand Island. Due to the weak wind profile, effective deep layer shear was only 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 3:00 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 400 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 5 2016 A surface trough evident in both observations and on radar this afternoon extends from around Fullerton Nebraska southwest towards Cambridge Nebraska. Expect this trough to be the focus of shower and thunderstorm development through the late afternoon and evening hours as the CAP continues to erode and an upper level disturbance approaches from the west. With ample instability in place...once the CAP breaks...expect some of these storms to rapidly intensify...with the possibility of large hail and strong wind gusts both possible. That said...with very modest shear...continue to think that widespread severe weather is rather unlikely...and more than likely any reports of large hail should be very isolated and the duration of the strongest storms will be relatively brief. While widespread severe weather seems unlikely...with elevated instability persisting through the overnight hours and the approaching upper level disturbance...expect a rather active evening across the local area with likely the best chance for widespread rainfall of the entire forecast period...with many of the short term forecast models developing a line of precipitation and propagating it southeastward across the entire forecast area during the overnight hours. For Wednesday...expect significant instability to build across the local again...with slightly more significant shear to work with. That said...the CAP is expected to be stronger and the forcing of the subsequent disturbance will be primarily during the evening and overnight hours...so the daytime is expected to remain dry with another round of near 100 degree or greater heat index values expected across much of the local forecast area. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 5 2016 Periodic small chances for thunderstorms are evident through the extended periods...albeit most areas will likely remain dry as coverage is not expected to be widespread any particular day. Starting Wednesday night...expect the next upper level disturbance to brush the northern half of the forecast area potentially sparking some elevated thunderstorm activity during the evening and overnight hours. While coverage of thunderstorm activity is uncertain...with significant elevated instability and some deep layer shear to work with...could see a few storms develop large hail to the size of golf balls and damaging wind gusts...and not surprisingly much of south central Nebraska is highlighted with a slight risk of severe weather from the storm prediction center again tomorrow. Thereafter...thunderstorm chances diminish across the majority of the forecast area for Thursday and Friday...albeit a few storms will be possible across the northern and eastern fringes of the local area behind a passing cold front Thursday afternoon. That said...expect a slightly cooler airmass to settle in behind this front bringing some relief to the local area later this week and through the upcoming weekend...when high temperatures are expected to return to near or just below normal. Additional chances for thunderstorms then return to the forecast area Saturday through next Tuesday...as several weak disturbances traverse the plains. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jul 5 2016 While prevailing VFR conditions are forecast through the period...expect the chance for a TSRA or VCTS during the late afternoon through evening hours that will likely result in MVFR or lower VSBYS and CIGS as they move across either terminal. While at this point it looks like both terminals should be brushed by some activity later today...the exact timing is still too uncertain to nail down in a short tempo group for the time being. Otherwise...expect increasing southerly winds this afternoon ahead of a surface trough that will provide the focus for TSRA development later today. Winds will then lessen and become more variable as the axis of this trough moves across the area...with clearing skies and light southerly winds expected to start off the day Wednesday. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY ACROSS AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 5 2016
NEZ072-082-052130-
GOSPER NE-FURNAS NE-
340 PM CDT TUE JUL 5 2016
...STRONG THUNDERSTORM OVER SOUTHERN GOSPER AND NORTHWESTERN FURNAS
COUNTIES...
AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLBROOK...OR 36 MILES SOUTHWEST
OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HOLBROOK AROUND 350 PM CDT.
ARAPAHOE AROUND 405 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 10019 4035 10010 4044 10009 4044 9998
4047 9998 4042 9965 4040 9964 4012 10018
TIME...MOT...LOC 2040Z 218DEG 13KT 4031 10007
KELLEYThe Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated near 60 MPH resulted in a few downed trees and power outages.
Wind gusts were estimated to be near 60 MPH.
Local country club and golf course suffered tree damage as a result of damaging winds. One extremely large tree approximately 5 feet in diameter was blown down. Large branches were downed from other trees.
Wind gusts estimated to be near 70 MPH resulted in tree damage and a semi truck being tipped over on Highway 81 between Roads 42 and 43.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639297, 639298, 639299, 639292, 639295, 639300, 639309, 639301, 639302, 639303, 639304, 639311, 639305, 639306, 639307, 643217.